Friday, June 04, 2010

Warning … KNOW YOUR DRUGS !


I was reminded recently of a stupid, but well meant, thing that I did to my husband back in 1989. He was a Type 1 diabetic taking at least two insulin injections daily, and besides trying to keep his blood sugar levels under control he was troubled with high cholesterol.

I was excited when I heard a Doctor on TV extol the virtues of Activated Charcoal. He said that one tablet taken after each meal could cut a person’s cholesterol level by 25%. I rushed out and bought some for Dick thinking that a regimen like this could help to clear out his arteries.

Imagine our surprise when, about a week later, Dick started to feel really sick. His blood sugar levels rose drastically and he was getting short of breath. Luckily we decided to check with his Dr. and he asked if there had been any changes since his last visit. When I told him about the Activated Charcoal the good man almost choked. As we should have known charcoal neutralizes all medications in your system ... precisely why it’s used to counteract drug overdoses...and it was negating all the effects of the insulin that Dick was taking.

What I learned from that experience was that the body is a breeding ground for drug interactions and I need to be extremely careful of what I mix. Whether the drug is an over-the-counter (OTC) medication, a prescription drug, a holistic compound, a dietary supplement, a food, or an illegal drug, the potential for interaction exists, said our Doctor ... and then, as if I didn’t feel badly enough, he added, with a smile, “With a wife like you Dick doesn’t need enemies. It‘s lucky we caught it in time !”

9 Comments:

Blogger kenju said...

Oh, my Lord! Well, we know you were well-meaning. I'm glad you checked with the doctor.

Mr. kenju is certain I am trying to kill him - if and when I mess up the medications in his pill bin. Luckily, he is well-aware of the number he is supposed to have - and he catches me when I am wrong.

8:31 PM  
Blogger Anvilcloud said...

Although it was a scary incident, thanks for the good advice. In your favor is the fact that you were alert enough to catch it in time and do the right thing. And also the fact that you had the best of intentions. Intentions are important.

6:30 AM  
Blogger KGMom said...

Yowza...a good caution. I can see the rationale, but can understand your mistake.

8:07 PM  
Blogger steveroni said...

Yes, ya know, I have six regular doctors now--one for each of several issues. And each prescribes, but not drug stuff like on the street grin!)

I'm gonna check with the primary Monday, that's to your alerting post.

Glad it worked out for YOU though!

9:47 PM  
Blogger Tossing Pebbles in the Stream said...

The advertising should have included a bold warning that it should not be taken if you are taking anything else.

In Canada, Drug companies are very limited at what they can advertise directly to the public. They advertise to doctors in publications and mailings.

Seeing ads for drugs even with a long list of negative indicators and warnings to see a doctor first, tempts people to self medicate or pester doctors to try this or that.
This does not serve the public well.

11:38 AM  
Blogger Beatrice P. Boyd said...

That was a close call for both you and Dick, Ginnie. Thanks for the alert to check prescription interactions. Thankfully, I don;t currently have any to worry about, except if vitamins interact.

7:35 PM  
Blogger possum said...

There is a great book out there - its called Best Pills Worst Pills - or maybe it is the other way around. Anyway, it tells what pills interact very badly with other medications, especially when someone is taking a bunch of different meds, and especially if someone is older. The old version I had also lists what happens when you use OTC drugs with meds.
You were lucky you got him to the doc when you did! That is the bad thing about ads on TV, they don't tell you all the facts!

1:02 PM  
Blogger Chancy said...

Ginnie

I am glad you caught the reaction in time.

This reminds me of a somewhat similar, but not as serious, drug reaction I had recently.

My legs and ankles started swelling and I asked my doctor about this and he said I might have to increase the dose of my diuretic for high blood pressure.

I increased the medication for a few days and that did not help. About a month later i saw my doc for another problem and I showed him my legs and ankles( and face) which were VERY swollen. He sat and thought and thought about what COULD be causing this problem.

He suggested I discontinue for two weeks the other blood pressure drug (Tiazac) and the Crestor I was taking. The Tiazac I had been taking for several years. The Crestor for just a few weeks.

Almost as if by majic the swelling went away in about 2 days.

It turned out it was a reaction to the Tiazac. My doc said even thought it took several years for the reaction to show up, this sometimes happens.

So he changed my BP med.

I am fine now.

Whew. Prescription drugs.....Love 'em and hate em.

9:34 AM  
Blogger Syd said...

Yes, I knew about the activated charcoal. I think that it is very wise to tell a doctor every medication that one is on because of potentially dangerous drug interactions.

5:32 PM  

Post a Comment

Links to this post:

Create a Link

<< Home